Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
Amitriptyline - advice about dose - any Drs or pharmacists?(54 Posts)
DS's consultant has put him on Amitryptyline as a drug to modify his perception of pain. He is undergoing bone-lengthening, and has been waking at night in pain, and also finding it painful to keep his leg as straight as he needs to while he is in his wheelchair. She advised that this would help him sleep and possibly enable us to reduce the other painkilling drugs he is taking - codeine sulphate, paracetamol and ibroprufen.
He has the first dose last night, and did indeed sleep through, but it was no hep to our getting ay sleep as he shouted and yelled in his sleep fo hours, on and off. (he has no recollection of bad dreams this morning) he was very hard to wake this morning, and went back to sleep after breakfast.
I have looked on the instructions and he seems to be on a v high dose.
It is a solution of 25mg/5ml, and he has been prescribed 5.5 ml. He weighs about 17gk and is almost 7.
I a wondering about reducing the dose?
Sorry - he has ben prescribed 7.5 ml. So about 37.5 mg of Amitriptyline.
oh blimey, blu. No idea. Hoping someone can come along and give you some help.
The dose in the childrens BNF for neuropathic pain is. I am guessing he has ben prescribed it for some time of nerve pain.
Child 212 years initially 200500 micrograms/kg (max. 25 mg) once daily at night, increased if necessary; max. 1 mg/kg twice daily on specialist advice
so for your son a starting dose of 3.4mg to 8.5mg so 37.5mg seems way too high from this dose. Am not at work and don't really do "children" so can't check any where else but I would check this out.
There may be different strengths of amitriptyline available and he should have had a lower strength one or the 7.5ml should be 7.5mg.
Was it dispensed at a hospital pharmacy - if so I would ring them first.
Thanks JuA - it was dispensed by a local High St pharmacist but tbh I don't have much confidence in them I think the guy behind the counter just ordered it in and stuck on a lable according to the prescription the consultant had written.
The pain is from the soft tissue being pulled so the bone lengthens.
Sorry - should have previewed
dose but again
Child 212 years initially 200 - 500 micrograms per kg (max 25mg) once daily at night, increased if necessary; max 1mg / kg twice daily on specialist advice
I would get in touch with the consultant to check the dose then - secretary will be the first port of call and she may be able to check notes to see what dose was prescribed. I am thinking that 7.5mg and 7.5ml have been misread somewhere along the line, but please check don't take my word for it because it may need a high dose - saying that I wouldn't have dispensed it without checking dose first - I work in a hospital and don't see many kids so am not up to date re kids stuff.
So DS is taking more than you....and is presumably about half your size!!!
Further investigation suggests that the pharmacist has mistakenly written 7.5 mls as the dose instead of 7.5mg - whci would be 1.5 ml.
He says he no longer has the copy of the prescription - h has sent it to head office - but he can get it back tomorrow and we can both look at it together. But he was looking at something under the counter and said 'yes, the prescription was for 7.5 mg' and I said 'but that's a very different dose from 7.5 ml, and that's when h backtracked and said 'oh, I mean for 7.5ml'.
Does anyon know whether doctors write prescriptions in terms of mg of the drug, or ml of the dose in syrup??
He agreed that the dose he had put on the bottle i a very big dos - I asked if DS was at risk, he asked if he was awake now and just hrugged and said 'he's ok then'.
I don't know whether to give DS a iny dose tonight or not - HELP!
lots of info inc dosage it's an antidepressant but used often for chronic pain. oh and bedwetting, so used often in children.
Well, I suppose he had just over 2mg per body weight kg, so nowhere near the oxic dose, but all the same...
sorry blu didn't mean to be scary!
have you phoned his consultant?
Yes, I have phoned the consultant - she hasn't phoned back yet, but I spoke to the specialist nurse who is our first point of contact and she immediately said that 7.5mls would be a huge dose, and it is normally 1.5ml in young children!
She didn't have a copy of the prescription in fron of her. She said she would get our consultant to phone us.
When I write a prescription for medication in solution form,I write the strength to be issued (25mg/5ml) and then both the volume (in ml) and total quantity per dose (in mg) so as to avoid confusion such as this.
I'm sure that your ds will come to no harm, however IMHO this is completely unacceptable and potentially dangerous dispensing. I would follow it up with a written complaint to the pharmacist and copy the letter in to your GP and child's consultant as it needs to be discussed as a critial incident. At a practice I worked at, we had a similar incident where a child was issued an incorrect dosage by the pharmicist, with extremely serious consequences.
That was certainly a much too high dose and should have been prescribed in milligrams. We rarely prescribe in ml, there are different strength solutions about made by different companies and for children especially where doses are usually calculated by weight, the doses are always given in mcg or mg of drug per child's weight in kg.
Don't give that dose again. Nightmares and infact hallucinations are not uncommon at high doses but I would be more worried about the risk of arrythmias (funny heart rhythms). It is not a ridiculously high dose but it is bordering on it and it is a dangerous drug in overdose.
Have you managed to get in touch with his consultant? if not I would strongly advise speaking to your GP this evening (ask them to call you back if neccesary) as I would be cautious about whether to give him any tonight at all. You need to seek official medical advice about this to be on the safe side.
That pharmacist needs reporting by the way. Not for the mistake, mistakes happen and we are all human - but
"I asked if DS was at risk, he asked if he was awake now and just shrugged and said 'he's ok then'." This is so far from an adequate response that it is dangerous. Please speak to a doctor.
just cross-posted - glad to hear the consultant is calling you back.
That's a mistake which should not have happened. Pharmacies are supposed to have checking procedures in place to prevent this happening.
Did you manage to get hold of the consultant?
just got back to this - I would not give any more tonight without checking with a doctor - it hangs around in the system for quite a long time - don't know the half-life off the top of my head - but to be on the safe-side I would check it out.
The Pharmacist is in the wrong (assumming the prescription was wrong?!) as amitriptyline syrup is available as 2 strengths so you shouldn't dispense a prescription with a dose written by volume, (unless the strength of the syrup was stated iyswim)
It would be odd to write the strength of the syrup and then the dose in mg without the volume.(I think)
Also the pharmacist is being a bit "casual" in sorting this out - he should have been on the phone to head office to check straight away - and given some real advice about the ?overdose
seems high blu
I was on 10mg per night for chronic nerve pain
upped to 20 ifno help
then up to 30 mg
I only needed 10 and it left me stoned the next day although I believe this wears off.
the half life is quite long IIRC, at a dose that high I would not expect it to be all out of his body by now hence my concern about having any tonight at all.
Please let us know how you get on.
Thank you all very much fo all this. Very very helpful.
The nurse who works alongside the consultant has called, having spoken to the consultant.
The prescrition was definitley fro 7.5 mg, and, in fact, the pharmacist caled the consultant onFriday when he received the prescription to check, because it is being prescribed in a way he was not famliar wih. And the consultant defintiely confirmed that it was 7.5 mg - NOT 7.5mls. The nurse says it is v clear on the prescription.
She has advised us not to give an more medication at all unless he is actively in pain, not to give more of this for a dew days - as people advise below, to keep a close eye on his breathing, etc etc and if in any doubt, take him t A&E.
So - thank you mr pharmacist - a big scare for now, and another few days of boken sleep. I do understand that people make mistakes, but agre wih the fact that, objectively, it needs to be recorded a a critical incident.
Thank you all.
oh love I'm so sorry, what a terrible worry for you. can you use things like heat/cold to help him with any pain he may be experiencing? xxx
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.